Alert archive / Montana / High Wind Warnings in 2014

High Wind Warning 36, NWS Great Falls, MT

December 9, 2014

NWS Great Falls, MT issued this high wind warning at Dec 9, 2014, 3:25 AM MST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 9, 2014, 3:25 AM MST (10:25 UTC)
Expired
Dec 9, 2014, 8:00 PM MST
In force
17 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

057 
WWUS75 KTFX 091025
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
325 AM MST TUE DEC 9 2014

...HIGH WINDS ALONG THE ROCKY MOUNTAIN FRONT TODAY...

MTZ011-047-091130-
/O.CAN.KTFX.ZF.Y.0007.000000T0000Z-141209T1900Z/
HILL-BLAINE-
INCLUDING THE FOLLOWING LOCATIONS...HAVRE...CHINOOK
325 AM MST TUE DEC 9 2014

...FREEZING FOG ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
FREEZING FOG ADVISORY. 

AREAS OF PATCHING FREEZING FOG MAY STILL EXIST BUT SOUTHWEST WINDS
SHOULD CLEAR MOST FOG FROM THE AREA.

$$

MTZ009-048-092200-
/O.NEW.KTFX.HW.W.0036.141209T1025Z-141210T0300Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
325 AM MST TUE DEC 9 2014

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. 

* TIMING AND MAIN IMPACT: STRONG WEST WINDS WILL DEVELOP ALONG THE
  ROCKY MOUNTAIN FRONT TODAY AND LAST INTO THE EVENING.

* WINDS: WIND SPEEDS OF 35 TO 45 MPH WITH GUST UP TO 70 MPH.

* OTHER IMPACTS: TRAVEL FOR HIGH PROFILE VEHICLES MAY BE AFFECTED.

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
3 follow-up statements
044 
WWUS75 KTFX 091335
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
635 AM MST TUE DEC 9 2014

...HIGH WINDS ALONG THE ROCKY MOUNTAIN FRONT TODAY...

MTZ009-048-092230-
/O.CON.KTFX.HW.W.0036.000000T0000Z-141210T0300Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
635 AM MST TUE DEC 9 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING. 

* TIMING AND MAIN IMPACT: STRONG WEST WINDS WILL CONTINUE ALONG
  THE ROCKY MOUNTAIN FRONT AND LAST INTO THE EVENING. TRAVEL FOR
  HIGH PROFILE VEHICLES WILL BE AFFECTED.

* WINDS: WIND SPEEDS OF 35 TO 45 MPH WITH GUST UP TO 70 MPH.

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
383 
WWUS75 KTFX 092115
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
215 PM MST TUE DEC 9 2014

...HIGH WINDS ALONG THE ROCKY MOUNTAIN FRONT TODAY...

MTZ009-048-100300-
/O.CON.KTFX.HW.W.0036.000000T0000Z-141210T0300Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
215 PM MST TUE DEC 9 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING. 

* TIMING AND MAIN IMPACT: STRONG WEST WINDS WILL CONTINUE ALONG
  THE ROCKY MOUNTAIN FRONT AND LAST INTO THIS EVENING. TRAVEL FOR
  HIGH PROFILE VEHICLES WILL BE AFFECTED.

* WINDS: WIND SPEEDS OF 35 TO 45 MPH WITH GUST UP TO 70 MPH.

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
205 
WWUS75 KTFX 100243
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
743 PM MST TUE DEC 9 2014

MTZ009-048-100345-
/O.EXP.KTFX.HW.W.0036.000000T0000Z-141210T0300Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
743 PM MST TUE DEC 9 2014

...HIGH WIND WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

THE HIGH WIND WARNING FOR THE ROCKY MOUNTAIN FRONT WILL BE
ALLOWED TO EXPIRE AT 8 PM MST THIS EVENING.

WIND GUSTS ALONG THE ROCKY MOUNTAIN FRONT HAVE MOSTLY DECREASED
INTO THE 25 TO 35 MPH RANGE. HOWEVER...A FEW GUSTS IN EXCESS OF 40
MPH ARE STILL POSSIBLE NEAR FAVORED CANYONS AND PASSES.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 8, 10:30 PM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Dec 8, 10:30 PM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1030 PM MST Mon Dec 8 2014

...UPDATE TO AVIATION...

.UPDATE...

Main update this evening is to go with a Freezing Fog Advisory for
Hill and Blaine Counties until Noon on Tuesday. Spotter in Fort
Belknap (Blaine Co.) reported significantly reduced visibility, and
since then, the visibility in Chinook has lowered to one half
mile. Satellite fog imagery indicates that this fog is advecting
west (due to light east surface winds) across Blaine County along
U.S. Highway 2, and it should move into the Havre area by
midnight. Am thinking that it should stay mostly in the river
valleys and low lying areas. An upper level shortwave trough is
also moving across this area, and forecast models indicate that
surface winds should shift more southwesterly toward morning. This
would likely cause the fog to dissipate earlier than the
expiration time of the Advisory, but am allowing for the
possibility that winds do not switch around as quickly as the
models indicate. Have also added patchy freezing fog along the
Missouri River valley into Chouteau County, but dense fog is less
likely there at this time. Will keep an eye on it, though.
Temperatures are also trending cooler than expected in the likely
foggy areas, so have lowered lows there about 3 to 5 degrees.
Otherwise, the forecast appears to be on track. Mid and high level
clouds will likely decrease overnight into the day on Tuesday as
the disturbance aloft moves out of the area. Winds along the Rocky
Mountain Front will continue to be strong in spots, but forecast
models are not indicating that high wind criteria winds are likely
at this time. However, this situation will continue to be
monitored.  Coulston

&&

.AVIATION...
UPDATED 0530z.
Southwest to westerly flow aloft persists through Tuesday evening
with scattered to broken mid to high level clouds moving across
Montana. VFR conditions prevail at most terminals except for at KHVR
where areas of dense freezing fog causing LIFR/IFR conditions will
persist into the morning hours. Models indicate that winds at KHVR
should become southwesterly by 12Z with conditions improving as fog
is pushed eastward. There also remains a risk for isolated showers
and obscurations over the western mountains at times. Gusty
downslope winds are expected along the Rocky Mountain Front and over
the adjacent plains through the period with the strongest winds
developing between 18Z and 01Z Wednesday. mpj

&&

.PREV DISCUSSION...
/ISSUED 440 PM MST Mon Dec 8 2014/

Tonight through Wednesday...Mostly cloudy to overcast skies will
continue tonight as a weak upper-level trough moves through the
Treasure State. While a few snow showers are expected in higher
terrain along the Rocky Mountain Front, most areas will remain
dry. Winds will also increase and become breezy along the Rocky
Mountain Front and adjacent plains tonight. While favored
locations along the Northern Rocky Mountain Front may have wind
gusts up to 58 mph, widespread high winds are not anticipated so
will continue to monitor this evening. Dry conditions will
continue into Tuesday as an upper-level ridge of high pressure
moves across the region. Another stronger shortwave trough will
move into the Northern Rockies on Tuesday Night and Wednesday and
while showers are possible along the Rocky Mountain Front,
downslope winds will keep areas over the plains and valleys dry,
yet cloudy. With a stronger pressure gradient developing on the
lee side of the Rockies Tuesday night and Wednesday morning, there
will be a better chance for strong westerly winds along the Rocky
Mountain Front, however forecast confidence for widespread strong
winds remains low so will continue to monitor for any possible
high wind highlights. Temperatures will remain well above seasonal
averages through the middle of the week. MLV

Wednesday night through Monday...The best chance of precipitation
will occur Friday night and Saturday as an upper trough moves
through the forecast area. The evening run of the ECMWF was wetter
and slower with the upper trough than the evening run of the GFS
which was mostly dry for the lower elevations. However the very
latest GFS has trended towards the wetter ECMWF. Due to model
differences did not go very high with the chances of
precipitation. Even if the wetter ECMWF is right would expect no
more than a half-foot of snow over the higher mountains and no
more than a couple of inches of snow for the lower elevations.
Until Friday expect a southwest flow aloft with the only threat
for precipitation over the western mountains. Late in the weekend
and early next week the area will fall under the influence of a
strong upper ridge with dry conditions likely. As for temperatures
highs on Thursday are expected to be in the mid 40s to mid 50s
with an outside chance that a few locations over the east slopes
could reach a balmy (for early December) 60 degrees. Thereafter
there will be a cooling trend with highs over the weekend mostly
in the 30s. Blank

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  34  51  38  52 /   0   0   0   0
CTB  31  49  36  49 /   0   0   0   0
HLN  24  42  27  43 /   0   0   0   0
BZN  24  43  26  44 /   0   0   0   0
WEY  26  40  26  41 /  10  10  20   0
DLN  30  49  32  47 /   0  10  10   0
HVR  16  50  33  50 /   0   0   0   0
LWT  33  56  38  56 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FREEZING FOG ADVISORY until Noon MST Tuesday Blaine...Hill.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/NWSGreatFalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 8:06 PM MSTFreezing Fog AdvisoryTFX7 hr

Nearby

High Wind Warnings in Montana, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.